Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS Tallahassee, FL

May 13, 20114 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 2011, 10:36 PM EDT for 4 counties in Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 10:36 PM EDT (02:36 UTC)
Expired
May 13, 2011, 11:15 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 18 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:05 PM EDTTSTM WND GST 57Tallahassee Coml Airpor, FL57 MPH WIND GUST RECORDED AT THE NWS OFFICE IN THE NEW LOVE BUILDING AT FLORIDA STATE UNIVERSITY.
May 13, 11:10 PM EDTTSTM WND DMGTallahassee, FLSEVERAL TREES AND POWER LINES KNOCKED DOWN BOTH CITY AND COUNTY WIDE...BLOCKING SEVERAL ROADS AND INTERSECTIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS52 KTAE 140236
SVRTAE
FLC039-073-077-129-140315-
/O.NEW.KTAE.SV.W.0093.110514T0236Z-110514T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GADSDEN COUNTY IN FLORIDA...
  LEON COUNTY IN FLORIDA...
  EASTERN LIBERTY COUNTY IN FLORIDA...
  NORTHERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 1115 PM EDT

* AT 1029 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 36 MILES WEST OF TALLAHASSEE...OR NEAR
  LIBERTY...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOSFORD...EAST CAMP......LOWRY...SMITH CREEK...BLOXHAM...WETUMPKA...
  LAKE TALQUIN...QUINCY...GREENSBORO...FORT BRADEN...QUINCY AIRPORT...
  MIDWAY...FLORENCE...CRAWFORDVILLE...FREEMONT...SPRING HILL...
  HAVANA...LEON SINKS...GIBSON...BETHEL...TALLAHASSEE REGIONAL A/P...
  TALLAHASSEE...LAKE BRADFORD...WAKULLA SPRINGS...INNOVATION PARK...
  LAKE MUNSON...HYDE PARK...MISSION SAN LUIS...LAKE JACKSON...GAITHER 
  COMMUNITY CENTER...DOAK CAMPBELL STADIUM...BRAGG STADIUM...FLORIDA 
  STATE UNIVERSITY...FLORIDA A AND M...LEON COUNTY CIVIC CENTER...LEVY
  PARK...NORTH FLORIDA FAIRGROUNDS...BELAIR...KLEMAN PLAZA...INDIAN
  HEAD ACRES...GOVERNORS SQUARE MALL...TALLAHASSEE MEMORIAL HOSP...
  WINTHROP PARK...LAKE ELLA...TALLAHASSEE MALL...MACON COMMUNITY
  PARK...SOUTHWOOD...TOM BROWN PARK...FALLSCHASE...RALFORD
  GREENWAY...APALACHEE REGIONAL PARK...FOREST MEADOWS PARK...LAKE
  IAMONIA...VEREEN...WOODVILLE...WAKULLA...STATE CAPITAL COMPLEX...
  NEWPORT...MACLAY STATE GARDENS...LUTTERLOH...KILLEARN LAKES...
  KILLEARN ESTATES...MOCCASIN GAP...PISGAH CHURCH AND BRADFORDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY!

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3064 8457 3064 8436 3064 8410 3016 8419
      3011 8486 3034 8492
TIME...MOT...LOC 0233Z 259DEG 40KT 3025 8479

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:39 PM EDT, 57 minutes earlier.

Area forecast discussion, May 13, 9:39 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT FRI MAY 13 2011

.DISCUSSION...
THE 23 UTC REGIONAL SURFACE ANALYSIS SHOWED A RATHER NOISY PATTERN
OVER THE LOCAL AREA...AS OUTFLOW FROM THUNDERSTORM CLUSTERS HAD
DISTORTED THE SYNOPTIC PATTERN. THERE WAS A MESO HIGH OVER
SOUTHEAST AL AND A BOUNDARY ON ITS EASTERN AND SOUTHERN FLANK.
THIS BOUNDARY MAY SERVE AS A FOCUS FOR FUTURE STORMS TONIGHT.
OTHERWISE...THERE WAS A COLD FRONT NEAR THE MS-AR STATE LINE
THROUGH LA AND OFF THE TX COAST. THIS FRONT WILL NEED TO PASS
THROUGH OUR AREA (SATURDAY NIGHT OR SUNDAY) BEFORE THE RAIN
CHANCES END. BASED ON RECENT RADAR TRENDS AND HIGH RES NWP...WE
THINK THE MAIN AREA OF THUNDERSTORMS WILL AFFECT NORTHWEST FL AND
ADJACENT COASTAL WATERS (FROM WEST TO EAST) OVERNIGHT. LARGE SCALE
CONDITIONS DO NOT APPEAR FAVORABLE FOR ORGANIZED SEVERE
STORMS...AS RECENT VAD WIND PROFILER DATA FROM LOCAL RADARS SHOWED
0-6 KM DEEP LAYER SHEAR VALUES OF ONLY 25 TO 30 KT. A PULSE
MARGINALLY SEVERE STORM CAN NOT BE RULED OUT BECAUSE OF THE
RELATIVELY STEEP LAPSE RATES ALOFT...WITH MARGINALLY SEVERE HAIL
OR WIND GUSTS THE MAIN THREAT.

&&

.AVIATION...
AS EXPECTED THERE HAS BEEN A GENERAL DOWNWARD TREND IN THE
CONVECTION OVER SE ALABAMA AND SRN GEORGIA WITH THE SETTING OF THE
SUN. SHOWERS AND THUNDERSTORMS ARE CONTINUING OVER THE EASTERN
PANHANDLE OF FLORIDA AND WILL DO SO THROUGH MOST OF THE
NIGHT...SPREADING EASTWARD INTO THE WESTERN BIG BEND. MVFR CIGS
WILL GRADUALLY SPREAD INLAND AND LOWER THROUGH THE OVERNIGHT WITH
IFR CIGS COMMON OVER THE WRN HALF OF OUR FORECAST AREA
(KABY...KDHN...KTLH...AND KECP) SOMETIME AFTER 06Z. SHOWERS WITH
ISOLATED THUNDERSTORMS WILL BE FAVORABLE ALONG THE FRONTAL
BOUNDARY IN THE MORNING WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY
EXPECTED OVER THE EASTERN HALF OF THE FORECAST AREA
(KABY...KTLH...AND KVLD) IN THE AFTERNOON. MVFR CIGS ARE EXPECTED
REGIONWIDE TOMORROW WITH IFR TO LIFR LIKELY IN THUNDERSTORMS.
WINDS WILL BE GUSTING OUT OF THE WEST TOMORROW AROUND 20 KTS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...HARRIGAN
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, May 13, 9:46 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
946 PM EDT FRI MAY 13 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
946 PM EDT FRI MAY 13 2011 /846 PM CDT FRI MAY 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
TONIGHT...ESPECIALLY ACROSS NORTHWEST FLORIDA AND THE ADJACENT
COASTAL WATERS. WHILE CONDITIONS ARE NOT FAVORABLE FOR ORGANIZED
SEVERE STORMS...A STORM OR TWO COULD BRIEFLY APPROACH STRONG TO
SEVERE LEVELS. THE MAIN THREAT WOULD BE HAIL UP QUARTER SIZE AND
WIND GUSTS APPROACHING 60 MPH. FREQUENT LIGHTNING WILL POSE A
DANGER AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 13, 4:36 PM EDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT FRI MAY 13 2011

ALZ065-066-132100-
COFFEE AL-DALE AL-
336 PM CDT FRI MAY 13 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE AND DALE
COUNTIES...

* UNTIL 400 PM CDT

AT 329 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED STRONG
THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST ALABAMA...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT LIGHTNING.

LAT...LON 3154 8619 3154 8615 3162 8614 3162 8546
      3121 8572 3127 8620
TIME...MOT...LOC 2036Z 225DEG 22KT 3138 8577

9-FOURNIER
Special weather statement, May 13, 6:56 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
656 PM EDT FRI MAY 13 2011

FLZ008-010-108-132330-
WASHINGTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
556 PM CDT FRI MAY 13 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON AND
WASHINGTON COUNTIES...

* UNTIL 630 PM CDT

AT 553 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM  NEAR FREEPORT...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...WHICH COULD CAUSE
A FEW TREES OR POWER LINES TO COME DOWN.

LAT...LON 3066 8581 3049 8571 3041 8613 3043 8617
      3045 8617 3045 8619 3047 8620
TIME...MOT...LOC 2256Z 248DEG 28KT 3045 8612

9-FOURNIER
Special weather statement, May 13, 10:12 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1012 PM EDT FRI MAY 13 2011

FLZ013-014-016-017-026-027-127-140315-
CALHOUN FL-LEON FL-INLAND GULF FL-LIBERTY FL-COASTAL WAKULLA
FL-GADSDEN FL-INLAND WAKULLA FL-
1012 PM EDT FRI MAY 13 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...
GADSDEN...GULF...LEON...LIBERTY AND WAKULLA COUNTIES IN THE FLORIDA
BIG BEND AND EASTERN PANHANDLE...

* UNTIL 1115 PM EDT/1015 PM CDT/

AT 1006 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 32 MILES NORTH OF APALACHICOLA...OR NEAR RED HILL...
MOVING EAST AT 40 MPH.

PEOPLE IN LIBERTY...NORTHEASTERN GULF...SOUTHERN CALHOUN...SOUTHERN
GADSDEN...SOUTHWESTERN LEON AND WESTERN WAKULLA COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

DIME SIZE HAIL...AND WINDS UP TO 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3049 8466 3003 8446 3004 8509 3024 8517
TIME...MOT...LOC 0211Z 264DEG 34KT 3019 8506

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:12 PM EDTSpecial Weather StatementTAELiberty63 min
May 13, 11:16 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison, Taylor, Wakulla44 min
May 13, 11:25 PM EDTSpecial Marine WarningTAE95 min
May 13, 11:55 PM EDTSpecial Weather StatementTAEJefferson, Madison65 min
May 14, 3:14 AM EDTRip Current StatementTAEBay, Gulf, Walton19 hr
May 14, 5:36 AM EDTSpecial Weather StatementTAEWalton39 min
May 14, 6:16 AM EDTSpecial Weather StatementTAEHolmes, Washington44 min
May 14, 7:00 AM EDTSpecial Weather StatementTAEWashington30 min
May 14, 10:11 AM EDTSpecial Weather StatementTAEJefferson49 min
May 14, 10:51 AM EDTSpecial Weather StatementTAEMadison54 min
May 14, 3:33 PM EDTSpecial Weather StatementTAEJefferson27 min
May 14, 3:45 PM EDTSpecial Weather StatementTAEGadsden45 min
May 14, 4:06 PM EDTFire Weather WatchTAECalhoun, Gadsden, Holmes, Jackson, Jefferson, Leon and 2 more12 hr
May 14, 4:08 PM EDTSpecial Weather StatementTAELeon52 min
May 14, 5:20 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison25 min
May 14, 5:47 PM EDTSpecial Weather StatementTAEMadison28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.